TERRE HAUTE, IND. (WAWV/WTWO) – The Illinois Department of Public Health sent a memorandum to Terre Haute EMS about increases in Xylazine-related overdose deaths in Illinois.
Associate Professor for Equine Studies at Saint Mary-of-the-Woods Edward Ferguson said Xylazine is used to make horses unaware of their surroundings to prep for grooming or medical procedures.
Ferguson said the horse sedative can have harmful effects if consumed by a human.
“The blood volume in a horse verses a human is very different,” Ferguson said. “If you put the same amount of that pharmaceutical in their system, it’s going to be much more potent.”
Terre Haute EMS Chief Kevin Kull said he first got notice that horse sedatives were being used as a cutting agent this spring.
“We usually see a lot of unique stuff, but Xylazine was a surprise,” Kull said.
Cook County Chief Medical Examiner Ponni Arunkumar said Xylazine-related cases in the county date back to 2018.
“In December of 2018 we started seeing this drug Xylazine being mixed or being present in the blood of our deceased,” Arunkumar said. ” This came along with fentanyl, heroine, and some other drugs of abuse.”
Arunkumar said in 2021 Cook County had 142 deaths that were associated with Xylazine, and have seen quite a few deaths the past year as well.
‘In 2022 from the numbers we’ve have confirmed so far, we’ve seen 41 deaths where we are seeing Xylazine being mixed with fentanyl,” Arunkumar said.
Although no confirmed Xylazine cases have been reported by the Vigo County Coroner’s Office, Kull said there’s been two recent instances locally where Narcan was ineffective on an opioid overdose, even at an increased dose. Narcan will not respond to Xylazine related mixtures.
“I believe we’ve had two so far,” Kull said. “The very first case 12 milligrams of Narcan had been given not only by the police department but as well as our people.”
DEA Special Agent Michael Gannon said Xylazine has not always easy to detect as it is not a controlled substance.
“The problem with that is Xylazine is a central nervous system depressant and it can cause heart failure,” Gannon said.
Managing Director of the Indiana Poison Center Adam Overberg said he’s seen an increase in calls in recent years concerning harmful additives in street drugs.
“It really been evident within the last two to three years,” Overberg said. “It’s kind of the wild west right now and you can not reliably know what’s in what you’re taking.”
Overberg encourages everyone to utilize the Poison Center Hotline. The number is 800-222-1222 and is available anywhere in the U.S.